Hail, Stephenson
- When
- August 12, 3:54 PM CST
- Where
- Stephenson County, 0.51 mi W of Freeport
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -89.630
Scattered showers and a few isolated thunderstorms developed ahead of a cold front that moved through eastern Iowa and northwest Illinois by midnight August 13. 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and a few isolated thunderstorms developed ahead of a cold front that moved through eastern Iowa and northwest Illinois by midnight August 13. 2011. The strongest thunderstorms were associated with heavy rain and strong winds in Stephenson County Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 12, 2:03 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 303 PM CDT FRI AUG 12 2011 .SYNOPSIS... WATER VAPOR LOOPS SHOW UPPER LOW SPINNING ACROSS WESTERN ND WITH A TROUGH EXTENDED INTO CENTRAL IA. WEAKENING COLD FRONT WAS MOVING THROUGH CENTRAL IA WITH CLEAR SKIES IN WESTERN IA BEHIND THE UPPER TROUGH/COLD FRONT. THUNDERSTORMS WERE ASSOCIATED WITH THE COLD POCKET IN ND AND STORMS WERE IN CENTRAL MO NORTH OF A WARM FRONT. THERE WERE ALSO SCATTERED SHOWERS IN WI. SCATTERED SHOWERS WERE ALSO IN SOUTHEAST IA AND WESTERN IL. CURRENT TEMPERATURES WERE IN THE UPPER 70S TO LOWER 80S WITH DEW POINTS IN THE 60S SO MORE HUMID TODAY. ..HAASE.. && .SHORT TERM...TONIGHT AND SATURDAY... FORECAST FOCUS ON RAIN CHANCES THROUGH SATURDAY. TONIGHT...OPERATIONAL MODELS SEEM TO HAVE A HANDLE ON RAIN TRENDS. WILL CARRY 30-50 POPS FOR THIS EVENING AHEAD OF THE TROUGH/COLD FRONT. A BETTER WAY TO DESCRIBE IT WOULD BE TO SAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. TROUGH SWINGS THROUGH TO THE EAST OF THE CWA AFTER MIDNIGHT SO WILL ONLY MENTION A SLIGHT CHANCE. RAIN AMOUNTS SHOULD BE LIGHT AND MAINLY LESS THAN A TENTH OF AN INCH. MIN TEMPS IN THE 60S. SATURDAY...UPPER LOW/STRONG VORT MAX PROGGED TO DIVE SOUTHEAST INTO OUR REGION. THIS SHOULD ALLOW FOR MUCH MORE CLOUD COVER COMPARED TO TODAY. OPERATIONAL MODELS ALSO INCREASE COVERAGE OF SHOWERS STARTING IN OUR NW CWA IN THE MORNING AND THEN SPREADING OVER MOST OF THE CWA AS THE DAY PROGRESSES. OUR SW CWA SHOULD HAVE LESS CHANCES SOUTH OF THE VORT TRACK. WILL GO WITH CHANCE POPS IN THE MORNING THEN LIKELY POPS NORTHEAST HALF IN THE AFTERNOON. WITH ONLY HAVE CHANCE POPS IN OUR SW. AGAIN QPF AMOUNTS WILL BE RATHER LIGHT AND MAINLY LESS THAN A TENTH OF AN INCH. WITH PLENTY OF CLOUDS AND SHOWERS AROUND MAX TEMPS BE BELOW NORMAL AGAIN...IN THE RANGE FROM THE MID 70S NORTH TO AROUND 80 FAR SOUTH. ..HAASE.. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... MOSTLY QUIET WITH TYPICAL AUGUST TEMPERATURES...CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY THE MAIN FORECAST ISSUE. OVERALL....INITIALIZATION AND VERIFICATION AVERAGE WITH PRIMARY CHALLENGE THE POTENTIAL FOR A DECENT MCS EVENT MONDAY NIGHT INTO TUESDAY. LOCAL TOOLS AND CONCEPTUAL FRAMEWORKS SUPPORT ALL SOLUTIONS A BIT OVERDONE AND TOO FAR NORTH WITH RAINFALL AMOUNTS. VERIFICATION AT 18Z AND RUN TO RUN CONTINUITY SUPPORTS A 50/50 BLEND OF GFS AND HI-RES ECMWF WITH SLIGHTLY WIDER DIURNAL TEMPERATURES RANGES POSSIBLY NEEDED. SATURDAY NIGHT THROUGH MONDAY...LITTLE CHANGES WITH SOME LINGERING LIGHT EVENING SHOWERS IN FAR NORTHEAST SECTIONS SATURDAY WITH CLEARING BY SUNRISE. SEASONABLY MODERATE CANADIAN HIGH PRESSURE SYSTEM TO BRING SLIGHTLY BELOW NORMAL WITH FAIR SKIES OF MOSTLY FAIR WEATHER CUMULUS CLOUDS AND MODERATE HUMIDITY LEVELS. HIGHS 76-82F AND LOWS MOSTLY MID TO UPPER 50S SUNDAY AND MONDAY AM LATER SHIFTS MAY NEED TO WIDEN SLIGHTLY DIURNAL TEMPERATURE RANGES. MONDAY NIGHT AND TUESDAY...LOW TO MODERATE CHANCE POPS AS A MCS EVENT PASSES ALONG THE APPROACHING WEAK WARM FRONT. UPPER AIR ANALYSIS SUPPORTS CONVECTION SHOULD ROTATE TO THE SOUTHEAST WITH HEAVIEST RAINFALL AND STRONGEST STORMS PROBABLY SOUTH OF OUR AREA. THIS SHOULD BE CLARIFIED IN THE NEXT 12 TO 24 HOURS. AMOUNT OF CLOUDS AND PRECIPITATION WILL GREATLY IMPACT HIGH TEMPERATURES ON TUESDAY. WEDNESDAY THROUGH FRIDAY...CHANCE TO SLIGHT CHANCE POPS WEDNESDAY AHEAD OF ANOTHER FAST MOVING COOL FRONT IN NW FLOW WITH LIMITED FORCING AND MOISTURE SUGGESTED ATTM...NOT FAVORABLE FOR DECENT RAINFALL AMOUNTS AND COVERAGE. NEAR NORMAL TEMPERATURES WEDNESDAY. COOL FRONT TO PASS BY THURSDAY AM WITH SLIGHTLY BELOW NORMAL TEMPS AND DRY CONDITIONS THROUGH AT LEAST FRIDAY. ..NICHOLS.. && .AVIATION... VFR CONDS REMAINDER OF THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING. SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS OR LESS. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1141 AM CDT FRI AUG 12 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1141 AM CDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT FRI AUG 12 2011
ILZ002-122245-
STEPHENSON-
443 PM CDT FRI AUG 12 2011
...STRONG THUNDERSTORM MOVING THROUGH STEPHENSON COUNTY...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FREEPORT...MOVING NORTHEAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CEDARVILLE AROUND 450 PM CDT...
RIDOTT AND DAKOTA AROUND 505 PM CDT...
ROCK CITY AROUND 515 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4250 8942 4222 8941 4220 8972 4237 8986
4245 8963 4250 8943
TIME...MOT...LOC 2142Z 242DEG 18KT 4229 8963
DLFThe Quad Cities radar (KDVN), 108 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
3 hail, 2 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
This is the total amount of rain that fell in one hour.
Very heavy rain was falling to the north of German Valley with a lot of flooding occurring in the area. Lamm and Hollywood Roads are beginning to flood. Zero visibility is occurring along with the heavy rain.
Hail was mainly nickel sized and smaller.
Four to five inch tree limbs were reported down. .
Total rainfall measured at the Waste Water Treatment Plant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339648, 339651, 339655, 339647, 339649, 339650, 339654, 339653.